Australia will proceed with the rollout of the AstraZeneca vaccine after a clotting case in Melbourne3rd April 2021
Professor Kidd said he was aware that reports of the man developing blood clots after receiving the COVID-19 vaccine could create apprehension in the Australian public.
But he said serious side effects are rare and the greater risk posed to the Australian population was another severe COVID-19 outbreak.
“I acknowledge that these reports will lead to uncertainty and anxiety, and we will continue to provide more information as soon as we have it available,” Professor Kidd said on Saturday afternoon.
“The risk of serious side effects remains very low, but safety is paramount, which is why ATAGI and the TGA are continuing to do due diligence on this case.
“Our advice remains that we continue to be at risk of another serious outbreak of COVID-19 in Australia, at a time where most of the population has no immunity from either past infection or from vaccination.
“If we experienced a severe outbreak – especially among older Australians and those with severe health issues – the risk is far greater than the very small potential risk of a very rare clotting disorder associated with the vaccine.”
Professor Kidd noted there were many mild side effects of the vaccine, such as fever and muscle soreness, which start within 24 hours of receiving the vaccine and go away after 1-2 days.
Professor Kidd said the Australian government was working closely with jurisdictions where millions of doses had been administered, such as the European Union, to better understand any possible link between the vaccine and the rare clotting condition.
“We don’t have definitive evidence of causality, but given how consistent the clinical features are in this case, with some similar cases which have been seen overseas, it is likely that this case is… related to the vaccine,” he said.
About 670,000 vaccinations had been delivered by April 1, well short of the four million jabs the federal government had initially promised.
More than 18 million people in the UK have received the AstraZeneca jab and Australian authorities have stressed there have been only a few probable cases of blood clots.
The Australian Technical Advisory Group on Immunisation (ATAGI) has asked people to be alert for potential severe side effects that occur more than four days after vaccination.
“Consumers should be particularly alert to severe, persistent headaches that are different to their ‘usual’ pattern and do not settle with paracetamol or other painkillers,” it said in a statement on Friday.
James Massola is political correspondent for the Sun-Herald and
Sunday Age. He was previously south-east Asia correspondent in Jakarta and chief political correspondent. Before that he was political correspondent for the Australian Financial Review.
Ashleigh McMillan is a breaking news reporter at The Age. Got a story? Email me at firstname.lastname@example.org